Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 4, NWS Tampa Bay, FL

March 20, 2018Hillsborough County, Manatee County, Pinellas County, Florida

NWS Tampa Bay, FL issued this severe thunderstorm warning at Mar 20, 2018, 3:09 PM EDT for Hillsborough County, Manatee County, Pinellas County, Florida. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 20, 2018, 3:09 PM EDT (19:09 UTC)
Expired
Mar 20, 2018, 4:00 PM EDT
In force
51 min
Issued by
NWS Tampa Bay, FL
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Hillsborough County, FL, Manatee County, FL, Pinellas County, FL

The radar

The Tampa radar (KTBW), 25 km from the middle of the area, began a volume at 19:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Mar 20, 10:24 AM EDTTornado WatchSPC9 hr

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 7.2 hours before the alert went out and 25 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 2018-03-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 2018-03-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 177 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
656 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
177 m²/s²
0-3 km storm-relative helicity
271 m²/s²
Significant tornado parameter
1.0
Supercell composite
7.3

Open this sounding in Storm Lab

The text

As transmitted.

436 
WUUS52 KTBW 201909
SVRTBW
FLC057-081-103-202000-
/O.NEW.KTBW.SV.W.0004.180320T1909Z-180320T2000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Tampa Bay Area Ruskin FL
309 PM EDT TUE MAR 20 2018

The National Weather Service in Ruskin has issued a

* Severe Thunderstorm Warning for...
  Western Manatee County in west central Florida...
  South central Pinellas County in west central Florida...
  Southwestern Hillsborough County in west central Florida...

* Until 400 PM EDT

* At 308 PM EDT, severe thunderstorms were located along a line
  extending from St. Pete Beach to near Anna Maria, moving northeast
  at 45 mph.

  HAZARD...60 mph wind gusts and nickel size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Fort Desoto Park, St. Petersburg, St. Pete Beach, Anna Maria,
  Tierra Verde, Holmes Beach and Pass-A-Grille Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

A tornado watch remains in effect until 700 PM EDT for west central
Florida.

LAT...LON 2771 8256 2766 8255 2747 8274 2770 8281
TIME...MOT...LOC 1908Z 245DEG 40KT 2771 8271 2754 8280 

HAIL...0.88IN
WIND...60MPH
 
$$

TBW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tampa Bay, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 20, 2:50 PM EDT, 19 minutes earlier.

Area forecast discussion, Mar 20, 2:50 PM EDT, 19 minutes before
Area Forecast Discussion
National Weather Service Tampa Bay Ruskin FL
250 PM EDT Tue Mar 20 2018

.SHORT TERM (Tonight-Wednesday)...
The convection ahead of the cold front will continue to
move through the area this afternoon and evening, with the
cold front itself pushing south of the area later tonight.
Cooler and drier high pressure builds into the area behind
the front overnight and Wednesday. Breezy conditions will
subside a bit overnight and turn to the NW, and then return
later Wednesday morning. Another Lake Wind Advisory may be
necessary for Wednesday afternoon. The Rip Current Risk will
remain in place through the period, with the Small Craft
Advisory also extended through the period. Lows tonight will
be in the upper 40s north to the mid 60s south. Highs
Wednesday will be in the upper 60s to lower 70s.

.LONG TERM (Wednesday Night through next Tuesday)...
Strong high pressure will continue to build southward over
the middle of the week with breezy conditions persisting
into Wednesday night. As high pressure settles in Thursday
into Friday, winds will gradually weaken. A fairly
substantial radiational cooling event will unfold for the
latter half of the week, with lows in the 40s most areas,
and perhaps middle and upper 30s north of I-4. Due to the
very dry air in place, fire weather may become a concern for
the latter half of the week with low afternoon humidities
each day. Otherwise, rather benign weather is expected.

Conditions will moderate a bit through the weekend as high
pressure shifts east and southerly flow resumes. This will
allow for more seasonal temperatures from Sunday into early
next week, with highs in the middle and upper 70s and lows
in the 50s. Long range models show another cold front
approaching the region from the north as we enter next week.
But rain chances at this time remain quite low.

&&

.AVIATION...
MVFR to IFR ceilings continue across the area with some
convection moving near the northern terminals. Thunderstorm
coverage will increase through the later afternoon and
evening with the frontal system, and winds will continue to
increase through the afternoon. Winds diminish a bit
overnight as the front pushes south of the area and skies
clear out.

&&

.MARINE...
Winds and seas will continue to increase this evening as the
cold front pushes through the waters and high pressure
starts to build into the area. The high pressure center will
gradually build south into the region through Friday, and
then shift east to over the Atlantic for the weekend. Winds
and seas will diminish below advisory levels Wednesday
night/Thursday early morning and have extended the Advisory
through then.

&&

.FIRE WEATHER...
The cold front with the system today will push south of the
area this evening, with cooler and drier high pressure
building into the area behind it. This will allow for
afternoon humidities to fall to critical levels for a few
hours Wednesday, and even lower humidities expected Thursday
and Friday afternoons as the high pressure center builds
south over the region. Conditions will finally begin to
moderate for Saturday afternoon, though a couple of hours of
critical humidities will still be possible. Any
watches/warning will be dependent upon ERC values.

&&

.Preliminary Point Temps/PoPs...
TPA  57  68  48  66 /  10   0   0   0
FMY  64  73  50  71 /  40  10   0   0
GIF  56  72  45  69 /  10   0   0   0
SRQ  60  69  52  65 /  10   0   0   0
BKV  52  67  40  66 /   0   0   0   0
SPG  60  68  53  65 /  10   0   0   0

&&

.TBW WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Wednesday evening for
     Coastal Charlotte-Coastal Hillsborough-Coastal Lee-
     Coastal Manatee-Coastal Sarasota-Pinellas.

     Lake Wind Advisory until 8 PM EDT this evening for Coastal
     Charlotte-Coastal Citrus-Coastal Hernando-Coastal
     Hillsborough-Coastal Lee-Coastal Levy-Coastal Manatee-
     Coastal Pasco-Coastal Sarasota-DeSoto-Hardee-
     Highlands-Inland Charlotte-Inland Citrus-Inland
     Hernando-Inland Hillsborough-Inland Lee-Inland Levy-
     Inland Manatee-Inland Pasco-Inland Sarasota-Pinellas-
     Polk-Sumter.

Gulf waters...Small Craft Advisory until 11 PM EDT Wednesday for Coastal
     waters from Tarpon Springs to Suwannee River FL out
     20 NM-Waters from Englewood to Tarpon Springs FL out
     20 to 60 NM-Waters from Tarpon Springs to Suwannee
     River FL out 20 to 60 NM.

     Small Craft Advisory from 9 PM this evening to 11 PM EDT
     Wednesday for Charlotte Harbor and Pine Island Sound-
     Coastal waters from Bonita Beach to Englewood FL out
     20 NM-Coastal waters from Englewood to Tarpon Springs
     FL out 20 NM-Tampa Bay waters-Waters from Bonita
     Beach to Englewood FL out 20 to 60 NM.

&&

SHORT TERM/AVIATION/MARINE/FIRE WEATHER...24/Hubbard
MID TERM/LONG TERM/DECISION SUPPORT...84/Austin
Hazardous weather outlook, Mar 20, 5:21 AM EDT, 9 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Tampa Bay Ruskin FL
521 AM EDT Tue Mar 20 2018

FLZ043-050-052-056-057-061-139-142-148-149-151-155-160-162-165-
239-242-248-249-251-255-260-262-265-GMZ830-836-850-853-856-870-
873-876-202130-
Sumter-Pinellas-Polk-Hardee-Highlands-DeSoto-Coastal Levy-
Coastal Citrus-Coastal Hernando-Coastal Pasco-
Coastal Hillsborough-Coastal Manatee-Coastal Sarasota-
Coastal Charlotte-Coastal Lee-Inland Levy-Inland Citrus-
Inland Hernando-Inland Pasco-Inland Hillsborough-Inland Manatee-
Inland Sarasota-Inland Charlotte-Inland Lee-Tampa Bay waters-
Charlotte Harbor and Pine Island Sound-
Coastal waters from Tarpon Springs to Suwannee River FL out 20 NM-
Coastal waters from Englewood to Tarpon Springs FL out 20 NM-
Coastal waters from Bonita Beach to Englewood FL out 20 NM-
Waters from Tarpon Springs to Suwannee River FL out 20 to 60 NM-
Waters from Englewood to Tarpon Springs FL out 20 to 60 NM-
Waters from Bonita Beach to Englewood FL out 20 to 60 NM-
521 AM EDT Tue Mar 20 2018

This Hazardous Weather Outlook is for West Central And Southwest
Florida.

.DAY ONE...Today and Tonight.

...THUNDERSTORM IMPACT...
Thunderstorms are expected starting later this morning over the
Nature Coast, then spreading southward through the afternoon and
evening. Some of these storms may be strong to severe, with
damaging wind gusts, hail, and isolated tornadoes all possible.

...RIP CURRENT IMPACT...
Strong onshore winds and building surf will lead to strong and
frequent rip currents along area beaches.

...MARINE IMPACTS...
Winds and seas will increase over the coastal waters along and
behind a cold front that will move through the area today and
tonight. Winds will increase to 20-25 knots, with higher gusts,
and seas will build up to 10 feet offshore.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

...RIP CURRENT IMPACT...
Strong onshore winds and increased surf will lead to strong and
frequent rip currents along area beaches.

...MARINE IMPACTS...
Elevated winds and seas will continue through the first part of
Wednesday, but begin to subside later in the day and into
Wednesday night.

...FIRE WEATHER IMPACT...
A much drier air mass will spill into the region behind a cold
front, with long durations of critical relative humidity values
expected each afternoon through the end of the week.

.SPOTTER INFORMATION STATEMENT...

Spotters should monitor the weather
and self activate if needed.

Carlisle

In the hours before

Special weather statement, Mar 20, 12:59 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
1259 PM EDT TUE MAR 20 2018

FLZ248-249-201745-
Inland Hernando FL-Inland Pasco FL-
1259 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN PASCO AND SOUTHEASTERN
HERNANDO COUNTIES UNTIL 145 PM EDT...

At 1258 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wesley Chapel South, or 10 miles west of Dade City, moving east at 40
mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Zephyrhills, Dade City, St. Leo, Zephyrhills West, Land O Lakes,
Zephyrhills North, Wesley Chapel South, Zephyrhills South, Ridge
Manor, San Antonio, Saint Leo, Darby, Zephyrhills Municipal Airport,
Shady Hills, Gowers Corner, Richland, Blanton, Lacoochee, Dade City
North and Masaryktown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.

LAT...LON 2840 8258 2855 8215 2826 8206 2826 8210
      2823 8211 2819 8250
TIME...MOT...LOC 1658Z 256DEG 33KT 2831 8239

TBW
Special weather statement, Mar 20, 1:09 PM EDT, 2 hours before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
109 PM EDT TUE MAR 20 2018

FLZ043-142-148-149-242-248-249-201815-
Coastal Citrus FL-Inland Hernando FL-Inland Pasco FL-
Coastal Hernando FL-Inland Citrus FL-Sumter FL-Coastal Pasco FL-
109 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR CITRUS...SUMTER...PASCO AND
HERNANDO COUNTIES UNTIL 215 PM EDT...

At 109 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Crystal River Airport to 10 miles west of
Beacon Square. Movement was east at 45 mph.

Small hail and wind gusts in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Spring Hill, New Port Richey, Zephyrhills, Brooksville, Inverness,
Wildwood, Dade City, Bushnell, Hudson, Beverly Hills, Holiday,
Homosassa Springs, Lutz, St. Leo, Weeki Wachee, New Port Richey East,
South Brooksville, Zephyrhills South, North Brooksville and Hernando
County Airport.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A tornado watch remains in effect until 700 PM EDT for central and
west central Florida.

LAT...LON 2827 8286 2827 8281 2858 8272 2872 8278
      2895 8268 2902 8240 2896 8231 2896 8196
      2846 8196 2832 8202 2831 8206 2826 8206
      2826 8211 2820 8211 2817 8238 2817 8279
      2813 8278 2812 8286 2820 8292
TIME...MOT...LOC 1709Z 251DEG 38KT 2890 8265 2818 8297

TBW
Local storm report, Mar 20, 1:33 PM EDT, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
133 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0125 PM     HAIL             CHIEFLAND               29.48N 82.86W
03/20/2018  E1.25 INCH       LEVY               FL   TRAINED SPOTTER

            LEVY COUNTY PUBLIC WORKS REPORTED HALF DOLLAR SIZE HAIL
            IN CHIEFLAND. ALSO RECEIVED A REPORT OF QUARTER SIZE HAIL
            FROM A TRAINED SPOTTER IN CHIEFLAND.

&&

MCKAUGHAN
Local storm report, Mar 20, 1:59 PM EDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
159 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0126 PM     HAIL             CITRUS SPRINGS          29.00N 82.47W
03/20/2018  E0.50 INCH       CITRUS             FL   LAW ENFORCEMENT

            CITRUS COUNTY SHERIFF REPORTED HALF INCH HAIL IN THE
            CITRUS SPRINGS AREA.

&&

MCKAUGHAN
Special weather statement, Mar 20, 2:38 PM EDT, 31 minutes before
Special Weather Statement
National Weather Service Tampa Bay Area Ruskin FL
238 PM EDT TUE MAR 20 2018

FLZ050-201930-
Pinellas FL-
238 PM EDT TUE MAR 20 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PINELLAS COUNTY UNTIL
330 PM EDT...

At 235 PM EDT, Doppler radar was tracking a large area of
strong thunderstorms offshore of southern Pinellas County,
moving east at 30 mph.

Small hail...frequent lightning...and wind gusts in excess of
40 mph will be possible with these storms as they move ashore.
A long duration of heavy rainfall is also expected with these
storms...which will likely lead to areas of street flooding.

Locations impacted include...
Pinellas Park, Seminole, Downtown Saint Petersburg, Fort Desoto Park,
Saint Petersburg, St. Petersburg, St. Pete Beach, Bay Pines, Tierra
Verde, Gandy, West And East Lealman, Gulfport, Treasure Island,
Kenneth City, South Pasadena, Madeira Beach, Redington Shores,
Redington Beach, Indian Shores and North Redington Beach.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 700 PM EDT for west central
Florida.

LAT...LON 2790 8260 2773 8257 2764 8261 2759 8269
      2758 8276 2760 8276 2759 8277 2757 8278
      2785 8291
TIME...MOT...LOC 1835Z 256DEG 25KT 2762 8282

TBW
Local storm report, Mar 20, 2:40 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TAMPA BAY AREA - RUSKIN FL
240 PM EDT TUE MAR 20 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0238 PM     HAIL             WAHOO                   28.69N 82.20W
03/20/2018  E0.88 INCH       SUMTER             FL   LAW ENFORCEMENT

            SUMTER COUNTY SHERIFFS OFFICE REPORTED NICKEL SIZE HAIL
            IN WAHOO.

&&

MCKAUGHAN

The office that day

Everything else NWS Tampa Bay, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 19, 8:49 PM EDTSmall Craft AdvisoryTBW61 hr
Mar 20, 3:23 AM EDTLake Wind AdvisoryTBWCharlotte, Citrus, DeSoto, Hardee, Hernando, Highlands and 9 more17 hr
Mar 20, 3:28 AM EDTRip Current StatementTBWCharlotte, Hillsborough, Lee, Manatee, Pinellas, Sarasota44 hr
Mar 20, 4:03 AM EDTSmall Craft AdvisoryTBW54 hr
Mar 20, 10:21 AM EDTSpecial Marine WarningTBW54 min
Mar 20, 11:13 AM EDTSpecial Marine WarningTBW62 min
Mar 20, 11:46 AM EDTSpecial Weather StatementTBWPasco44 min
Mar 20, 11:47 AM EDTSpecial Marine WarningTBW88 min
Mar 20, 12:53 PM EDTSevere Thunderstorm WarningTBWLevy52 min
Mar 20, 12:54 PM EDTSpecial Marine WarningTBW96 min
Mar 20, 12:59 PM EDTSpecial Weather StatementTBWPasco46 min
Mar 20, 1:09 PM EDTSpecial Weather StatementTBWCitrus, Hernando, Pasco, Sumter66 min
Mar 20, 1:11 PM EDTSpecial Marine WarningTBW94 min
Mar 20, 1:35 PM EDTSevere Thunderstorm WarningTBWPasco, Sumter13 min
Mar 20, 1:51 PM EDTTornado WarningTBWPasco24 min
Mar 20, 2:04 PM EDTSevere Thunderstorm WarningTBWCitrus, Hernando, Pasco, Sumter26 min
Mar 20, 2:05 PM EDTTornado WarningTBWHernando, Pasco, Sumter25 min
Mar 20, 2:23 PM EDTSpecial Marine WarningTBW82 min
Mar 20, 2:38 PM EDTSpecial Weather StatementTBWPinellas52 min
Mar 20, 2:41 PM EDTSpecial Marine WarningTBW34 min
Mar 20, 3:14 PM EDTSevere Thunderstorm WarningTBWHillsborough, Manatee, Pinellas46 min
Mar 20, 3:30 PM EDTSpecial Weather StatementTBWCitrus30 min
Mar 20, 3:38 PM EDTSpecial Marine WarningTBW67 min
Mar 20, 3:53 PM EDTSpecial Weather StatementTBWPolk37 min
Mar 20, 3:54 PM EDTSevere Thunderstorm WarningTBWManatee, Sarasota27 min
Mar 20, 4:07 PM EDTSpecial Weather StatementTBWHardee23 min
Mar 20, 4:33 PM EDTSpecial Marine WarningTBW42 min
Mar 20, 4:36 PM EDTSpecial Weather StatementTBWHardee39 min
Mar 20, 4:37 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk23 min
Mar 20, 4:51 PM EDTSpecial Weather StatementTBWSarasota39 min
Mar 20, 4:56 PM EDTSevere Thunderstorm WarningTBWHardee, Highlands, Polk34 min
Mar 20, 5:13 PM EDTTornado WarningTBWHighlands32 min
Mar 20, 5:31 PM EDTSpecial Weather StatementTBWCharlotte44 min
Mar 20, 5:35 PM EDTSpecial Marine WarningTBW85 min
Mar 20, 6:07 PM EDTSpecial Weather StatementTBWDeSoto38 min
Mar 20, 6:21 PM EDTSevere Thunderstorm WarningTBWDeSoto, Highlands22 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.